Wednesday, August 15, 2012

Early Chemo Report --  

First let me thank all of you who have been wishing me well.  I do appreciate it very much.

I started my first chemotherapy regimen about 12 hours ago by taking the "pre-chemo" anti-nausea drugs I'd been prescribed.  And part of the good news is that they worked . . . no nausea!

An hour later I was at the hospital for my first round of the IV chemo drug . . . although they first ran a "cocktail" of various other things through for about a half an hour to "prep" me for the main drug, which takes about two hours if there are none of the common complications (in which case it changes to a six-hour infusion).  More good news, I did not have any of these side effects.

Then they gave me the oral chemo drugs, which come in a fancy blister pack and showed me how to take them without there ever touching my skin.  I need to continue taking these every 12 hours for two weeks . . . then I get a week's rest until 21 days from now when the whole regimen repeats (on through 8 repetitions; a six-month course of treatment).

Now the "bad news".  One of the side effects of the IV drug is an adverse reaction to cool or cold temperatures.  I can't have cold beverages (I love iced tea . . . *sigh*. . .), nor even get anything out of the refrigerator.  I made the mistake of washing my hands is cool water and my hands went all tingly. While not really a "bad" thing, this is quite annoying . . . but supposedly this only lasts a few days.

What has knocked the stuffing out of me (so far) is the fatigue.  Even just standing up and walking a few steps has me huffing and puffing like crazy.  Again, not "threatening", it is extremely inconvenient.

I've just taken more of my anti-nausea medications, one of which has the side effect of a headache.  Not a terrible headache, just a mildly annoying one (and again this disappears after a few days for most people).  However it does get considerably more noticeable as I exert myself by walking more than a couple of steps . . . *sigh*.

I should point out that all chemotherapy regimens are designed depending upon where the cancer was located and the medical history of the patient.  For example the "cold effects" of the IV medication I got today is NOT a common response for most chemotherapy drugs.

Anyway, all-in-all not a bad first day, I think.

-- Jeff

13 comments:

abdul666 said...

Hold on and be patient, Jeff: indeed it is say it generally eases after a few days.
Best wishes,
Jean-Louis

Phil Olley said...

Thoughts, prayers and best wishes to you Jeff. I know what you are going through, and the only thing you can do (and which you seem to be doing) is stay strong and positive. Good man!
Best wishes.
Phil

justMike said...

Best wishes and good luck my boy. It's a hard thing but really is best taken one day at a time. Keeping you in prayers. - Mike

Steve-the-Wargamer said...

Your description of the treatment brings to my mind Mr Nietzche's quote... "That which doesn't kill us makes us stronger"... patience, rest, catch up on your reading, and get well....

Rittmeister Krefeld said...

Sounds like a typical counter insurgency situation. You have rooted out the heart of the insurgency, now you just have to trust the veteran Baerstein gendarmerie to kill of the leaderless cells that are left. And grognards in the gendarmes can handle that, no? Maybe send some grenadiers with them as reinforcements!!!! All the best!!! Keep us informed of how it goes. We are all with you.

Ross Mac rmacfa@gmail.com said...

No pain no gain my PT sergeant used to tell me.

So Hot Rum Toddies instead of iced tea?

More seriously hot mint herbal tea is good for headaches and ginger tea is good for every thing but get the strong stuff.

MurdocK said...

Awesome that you are able to sense and articulate the symptoms so clearly Jeff!

Your mind and nervous system are certainly not affected.

Forward!

tradgardmastare said...

One down and one nearer finishing treatment..
take care
All the family @ Tradgardland

Scott said...

Wishing you the best Jeff. Main thing through this is trying to keep positive, and having your blog to interact with will help that. Keep it up mate.

Archduke Piccolo said...

All the best, mate. Cancer is a real bastard, and no mistake. It's like being betrayed by your closest friend - worse, even. Let's hope the 6 months fly by...
Best wishes,
Ion

Fitz-Badger said...

All I can say is best wishes! I don't have any experience with or advice for these things.

El Grego said...

I'll second Murdock's thoughts...


Keep on hanging on Jeff

Grimsby Mariner said...

Wishing you the very best my friend. Six months passes very quickly